i’ve had eczema since young, but it was never serious. just some rashes on the flexures on my arms and knees. that was when i was a kid.
fast forward to 10 years later, i was about 14 when the rashes started to spread to other places. i will have a rash on my hand, near my lips, and rashes on the flexures remained. it wasn’t that bad. that time i was using hydrocortisone that my dad bought OTC. sometimes it works, sometimes it doesn’t.
when i was 17, the rashes started to get alot worse. there will be plenty of them all over my arm. it was described to be nummular eczema. i got referred to the national skin centre where they diagnosed me with atopic eczema, and that was when i started getting limitless supply of steroids. that was also the time i was prescribed oral prednisolone for the first time. for the most of the time, i was applying betamethasone valerate (in three strengths (0.025, 0.05, and 0.1%). i remember there was a point in time when i stopped responding to the steroids and i told the dermatologist about it. they prescribed me a stronger florinated steroid (for the rash above my lips). thankfully i didn’t use the strong steroid for too long. my rashes cleared up after a few weeks, so i went back to betamethasone for maintenance (both the doc and i were surprised that my skin is reacting to it once more. he said it’s good.)
after that period, my skin would be good at one time, and bad the other times. flares occur more frequently, i could never understand why. the rashes also spreaded to other places like my thigh, my calf, and my torso.
by the time i was 19, the situation seemed to have gotten better after i started using a new steroid on my face (0.1% elomet, also known as momethasone furoate). i stopped visiting the skin centre on my own accord, and since there isn’t much rashes flaring up after i got on the cream, i didn’t have to apply much steroids. i continued to use betamethasone on my body for rashes that come and go. they do come back more often than they used to, but they go away after applying steroids. they’re widespread all over my body.
it was during my 21st year of my life (year 2010) that things started to turn really bad. the rashes on my calf has grown, it’s spreading like wild fire. i didn’t dare to put steroids on it anymore because the surface area is so huge. soon, the rashes on my arms also started to spread (around november 2010). then my face. i was terrified and quickly ran back to the skin centre to ask for oral steroids. that was my second time consuming prednisolone.
the steroids worked for the duration when i was consuming it (9 days). a month later, the rashes seems to be coming back slowly. 2 months later, it was a full blown rash, complete with swelling on my face. i didn’t know what it was, i thought it was an allergic reaction to the antibiotics i was on during that time. this was february 2011.
that was also the time when my then boyfriend suggested to me that i’m suffering from topical steroid addiction, the fact that i haven’t been diligently applying steroids since the area is too widespread is giving me topical steroid withdrawal symptoms. i didn’t believe it at first, i even found it hard to swallow. don’t steroid withdrawal only occur to people who consume huge amount of steroids? i went back to the dermatologist (in march) to see what they can help me with, and you probably guessed it right – they gave me more steroid creams to apply, and another course of prednisolone. my third and last time i’ll ever touch that thing. it was a 12 days course. after my skin got much better after the course of oral steroids, i was trying to maintain my skin with topical steroids once more. i exhausted tubes of dermasone and betamethasone within 2 weeks. i applied it ALL OVER MY SKIN. FML.
well, you guess it. the effect didn’t last despite using topical steroids daily (it didn’t even last 1 month before the rashes start coming back). in april 2011, i’m experiencing the same symptoms again. this time i’m really puzzled, because i’ve tried so many natural remedy and it doesn’t work. WHY? while googling, i landed on dr fukuya’s page and suddenly the dots just connected. later on i found kelly’s page and i haven’t been happier to land on her page. i was having topical steroid withdrawal. now it all makes sense.
1 month into my withdrawal in may, i went back to the skin centre for a review appointment. i told the dermatologist that i’ve stopped using steroids, and what i’m experiencing is topical steroid withdrawal, but they disagreed with me. they didn’t believe me. they pushed for more steroids, immunosuppressants, and UV treatment. i denied them all.
my ex was right. he was very supportive about me quitting steroids for good. he told me it won’t be an easy journey, but he assures me that he’ll be with me and walk out of this together. after discussing this with my mother, she has also taken an active role in supporting my decision. i really thank god for them. and it’s not just them, my friends too, they have been trying to give me a lift whenever i feel down.
i’ve stopped steroids cold turkey in mid april 2011. the real test is what follows after cessation to recovery. it’s not an easy road, i’m not really prepared for it, but i’ll try to face it.
please visit the links of the other skin friends who’re going through the same thing as me.
if you find that the steroids are no longer working for you, and now your rashes seems to be spreading to more areas, you realize on the days you go without steroids the rashes come back to haunt you, this is a sign that you are addicted. i have tried plenty of natural remedy and solutions that have worked for others but somehow they didn’t work for me. WHY? because what i’m having is NOT just the atopic eczema that we come to know of, but steroid withdrawal (or rather, steroid induced eczema). the only reason why none of the alternative methods/remedies worked for me was because i wasn’t addressing the cause of my eczema. with atopic eczema, the cause is usually allergens from the environment and/or food. despite making drastic changes to address those possible allergenic sources, i see no improvements in my skin. turns out the source of the problem is right in front of my eyes all these while – steroids.
after hearing my story, i hope you pick up the symptoms early and salvage things when it’s still not too late.
to summarize the symptoms of topical steroid addiction:
(all these happens during the time when you’re still using topicals)
– spreading rashes over time. usually nummular rashes.
– you use steroid creams more frequently. from several times a month to several times a week, then almost every day.
– over the years, the “eczema” gets increasingly worse. flare ups are more frequent.
– you stop responding to steroids of a certain strength and require something stronger (this is actually tachyphylaxis, but it’s the stronger steroids that deals the damage to your skin)
– you feel scared that you’ll run out of steroid creams, because this means that you can’t “control” the rashes in case they flare.
– you need steroids to look normal. at this point of time you are using steroids almost daily.
– your skin gets increasingly dry over the years. no moisturizer works (eucerin, QV, physiogel, xemose, bioderma)
– when you stop steroids, you flare up.
1) hydrocortisone (unknown strength) x 1 tube
2) betamethasone valerate cream (0.025%, 0.05%, 0.1%) x countless tubes and tubs, used over 6+ years
3) floocinonide [i may be wrong, i only remember it’s a steroid that started with an f, and it’s probably not fluocinolone – which is weaker than bethamethasone – since the derm prescribed me this upon knowing that the betamethasone wasn’t working for me.] (0.025% and 0.05%) x less than 30g, used over 2-4 months.
4. momethasone furoate cream (0.1%) x 1 tube, used over a year.